Conditions

1080 poisoning

< Back to Pet Health Library

What is it?

Sodium fluoroacetate or 1080 is a highly toxic pesticide used in pest management. In Australia it has been used to control foxes, wild dogs and feral pigs, and it is often used in baiting programs in areas of bushland and reserves, which can result in accidental poisoning to pet dogs if they eat a 1080 poison bait.

Why is it important?

The 1080 poison is odourless and tasteless and is often mixed in with meat to make the poison baits. As a result the baits can be attractive to dogs to eat. The poison affects the central nervous system and cardiovascular system leading to a rapid onset of clinical signs and is frequently fatal.

What animals are at risk?

Both dogs and cats can be affected by 1080, however it is predominately dogs which present with 1080 poisoning as a result of them eating poisoned baits when exercising in bushland areas or reserves which have been baited as part of feral pest management programs.

What are the symptoms?

>p>The symptoms of 1080 poisoning can occur within 30 minutes, or up to 20 hours after the time of having eaten the bait.

Symptoms can include:

  • Anxiety and frenzied behaviour.
  • Vomiting.
  • Shaking, seizures and convulsions leading to collapse and, often rapidly, death.

  • What first aid can I do?

    If you notice your pet eat something unusual, then try to remove the source of the possible poison if found (eg poison baits), and keep pets calm whilst seeking urgent veterinary attention.

    How is it diagnosed?

    Diagnosis of 1080 poisoning is usually based on history of possible exposure and the clinical signs – which is usually seizures. A common poisoning situation is if the pet has recently been near a known 1080 baited area. There are several other poisons which cause similar clinical signs in pets.

    What else could it be?

    There are other types of poison used in feral pest management programs, including PAPP baits (para-aminopropiophenone), for which there is a potential antidote available (methylene blue), however it does have potential side effects which your vet can discuss with your further and it is not available in all veterinary hospitals. PAPP poisoning has slightly different clinical symptoms to 1080 poisoning, with the pet becoming lethargic, losing coordination and often lying down, and it can be fatal within just 1 to 2 hours.

    How can it be treated?

    The treatment of 1080 poisoning involves controlling the seizures through anaesthetising the animal, and providing supportive intravenous fluids and other medications. Pets may need to be kept under general anaesthesia for 1-2 days to allow for the seizures to pass. Treatment may take several days and the prognosis will vary depending on the amount of 1080 poison that has been absorbed.

    How can I prevent poisoning with 1080?

    Generally if 1080 poison baits have been used as part of feral pest management programs in bushland areas, then there will be warning signs placed nearby to warn pet owners. So take heed of any warning signs and avoid baited areas with your pet. Working dogs can be muzzled if accessing baited areas, and otherwise keeping your pet on a leash is advisable if visiting potentially baited areas. If you are unsure about exercising your pet in a particular area of bushland, then seek local advice from rangers, local Councils or veterinary practices to find out if 1080 poison baits are being used in the local area. You may also be able to undertake avoidance training as part of your behaviour training with your pet to try and teach them not to eat discarded food items.